Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Suffering with dry mouth and extreme burning. On medication for heart, over the counter aids, aspirin. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 2703 Questions
I have a 85 yr old brotherXXXXXX, suffering with dry mouth. Three specilest later, no help. he has extreme burning & very dry mouth. His meds, are for heart & over the counter aids, asprin. He is getting despond.
Posted Thu, 20 Jun 2013 in Medicines and Side Effects
Answered by Dr. Ilyas Patel 3 hours later

Thanks for query.

There are many causes of dry mouth, also known as xerostomoa.

Drugs are a common cause of dry mouth. Some of these include:
Tricyclic antidepressants, antihistamines, antimuscarinic drugs, anti-epileptic drugs, antipsychotics, beta-blockers and diuretics.

Other causes could be:
Senile, old age
Anxiety can also cause dry mouth.
Sjögren's syndrome - check antinuclear antibody titre (ANA).

Simple measures that help are:

Frequent sips of cool drinks.
Sucking pieces of ice.
Sucking sugar-free fruit pastilles.
Eating partly frozen melon or pineapple chunks.
Sugar-free chewing gum - which stimulates salivation in patients with residual salivary function.
Petroleum jelly - which can be applied to the lips to prevent drying and cracking.

Pilocarpine may be given to improve the dryness.

I hope you might be satisfied with my answer. You are welcome to ask more queries.


Dr. Ilyas Patel MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor